Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Apr 13, 2023, 8:47 AM EDT for 23 counties in Michigan. It took effect at Apr 13, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2023, 8:47 AM EDT (12:47 UTC)
- In effect from
- Apr 13, 2023, 12:00 PM EDT
- Expired
- Apr 13, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS83 KGRR 131247 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 847 AM EDT Thu Apr 13 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-132100- /O.NEW.KGRR.FW.W.0002.230413T1600Z-230414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 847 AM EDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Red Flag Warning, which is in effect from noon today to 8 PM EDT this evening. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 21 percent. * Temperatures...75 to 82. * Impacts...burn restrictions are likely in effect. for more information on burn restrictions...visit the michigan dnr website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
2 follow-up statements
334 WWUS83 KGRR 132002 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 402 PM EDT Thu Apr 13 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000- /O.CON.KGRR.FW.W.0002.000000T0000Z-230414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 402 PM EDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...Southwest 10 to 15 mph with gusts near 25 mph. * Relative Humidity...As low as 20 percent. * Temperatures...In the lower 80s inland from Lake Michigan. * Impacts...burn restrictions are likely in effect. for more information on burn restrictions...visit the michigan dnr website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
880 WWUS83 KGRR 132353 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 753 PM EDT Thu Apr 13 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140100- /O.EXP.KGRR.FW.W.0002.000000T0000Z-230414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 753 PM EDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... The combination of falling temperatures, weakening winds and rising relative humidity levels support allowing the Red Flag Warning to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 13, 6:50 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 13, 6:50 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 650 AM EDT Thu Apr 13 2023 LATEST UPDATE... Aviation .DISCUSSION...(Today through next Wednesday) Issued at 322 AM EDT Thu Apr 13 2023 ...Near record warmth and dry through Friday... Not much change to the forecast in the near term. If there are any concerns, it deals with fire weather; a decent sized wildfire developed in Allegan County yesterday. Conditions are similar today compared to yesterday vis a vis temperatures and relative humidity. Today's winds will be a bit lower, however. Highs will make a run at records in Grand Rapids and Muskegon today; see the Climate section below. The dome of high pressure aloft will remain in place through Friday, which means the very warm conditions will continue with highs again around 80. ...Chance of showers/storms Saturday afternoon and night... As the upper ridge drifts east, a deep upper low will begin to cut off over the Mississippi Valley. Surface cyclogenesis will be ongoing Friday night over the eastern Plains and upper MS Valley. Recent model trends have been to slow down the eastward progression of the low, which in turn delays the development of showers and possible thunderstorms until later Saturday...perhaps Saturday night. Thus PoPs have been cut back a tad Saturday afternoon. That said, the ECMWF does show a pseudo warm front extending from near Muskegon southeast to Ann Arbor Saturday afternoon and develops some weak echos during the afternoon, which is why we won't eliminate PoPs altogether. The best chance of showers/storms will come Saturday night along/behind the cold front. Highest instability arrives 04z-14z Sunday. After 14z or so, the cold front moves through and that'll put an end to temperatures in the 70s. H8 temps will fall from +4c Saturday night to -4c Sunday night and -6c by Monday afternoon. Models show quite a bit of precipitation wrapping around the low as it moves through. Sunday looks rainy with snow mixing in Sunday night and Monday. Monday is going to feel cold with highs around 40 and winds gusting over 30 MPH. Cold weather doesn't stick around long this time of year and next week will be no different. The upper low will move east Tuesday and warm advection will be underway. H8 temps will rise to +8c by Wednesday pushing surface temperatures into the 60s again. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 650 AM EDT Thu Apr 13 2023 VFR with clear skies continue through tonight as a high pressure ridge remains over the region. Winds from the southwest today will gust over 16 knots less frequently than yesterday. && .MARINE... Issued at 322 AM EDT Thu Apr 13 2023 Wind and waves have decreased enough that we have canceled the Small Craft Advisory. The next timeframe of concern is Saturday night when a cold front moves across Lower Michigan. We'll likely need another Small Craft Advisory at that point. && .FIRE WEATHER... Issued at 322 AM EDT Thu Apr 13 2023 Today will be similar to yesterday from a fire weather standpoint, except winds will be a bit weaker today. Thus we will hold off on a Red Flag Warning...for now. The Fire Danger Rating is Very High for Conifers across the entire Lower Peninsula and today's weather won't make it any better. We expect highs approaching 80 again with minimum relative humidity 20-25 percent. Winds will gust to around 20 MPH...a bit less than Wednesday. Friday's conditions will be similar to today, but winds will only be around 10 MPH. && .HYDROLOGY... Issued at 322 AM EDT Thu Apr 13 2023 River levels continue to fall across the region. The Grand River at Comstock Park and Robinson Township remain in minor flood stage but both are expected to fall below flood stage later today. At this time the QPF amounts from the showers Saturday through Monday do not appear to be enough to bring about any notable future rises. && .CLIMATE... Issued at 322 AM EDT Thu Apr 13 2023 Record High Temperatures for April 13-15 Record High Temperatures for April 13 Grand Rapids 80 (1941) Lansing 82 (1941) Muskegon 74 (1968) Kalamazoo 84 (1941) Battle Creek 84 (1941) Holland 83 (1941) Record High Temperatures for April 14 Grand Rapids 80 (2006) Lansing 83 (1883) Muskegon 76 (2003) Kalamazoo 84 (1941) Battle Creek 80 (1941) Holland 85 (1941) Record High Temperatures for April 15 Grand Rapids 84 (2003) Lansing 84 (2003) Muskegon 80 (2002) Kalamazoo 86 (2002) Battle Creek 85 (2002) Holland 83 (2002) && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && DISCUSSION...04 AVIATION...CAS FIRE WEATHER...04 HYDROLOGY...04 CLIMATE...04/NJJ MARINE...04
Hazardous weather outlook, Apr 13, 3:27 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 327 AM EDT Thu Apr 13 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 327 AM EDT Thu Apr 13 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-140730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 327 AM EDT Thu Apr 13 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Saturday night. Wind and waves will be hazardous to small craft Saturday night through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.